Georgia, 2020

Damaging Wind in Georgia, June 24, 2020

June 24, 2020 · NWS CHS · 1 event in 1 county or zone

A weak mid level disturbance along with modest instability and shear led to the development of thunderstorms capable of producing damaging wind gusts across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak mid level disturbance along with modest instability and shear led to the development of thunderstorms capable of producing damaging wind gusts across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 24, 6:30 PM EST, 39 minutes earlier.

Area forecast discussion, Jun 24, 6:30 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
730 PM EDT Wed Jun 24 2020

.SYNOPSIS...
A trough of low pressure will exist over or near the area into
early next week. A cold front could approach by the middle of
next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Through the afternoon, the showers/thunderstorms have mainly
remained in the SC Tri-County and over the SC nearshore waters. On
radar, quite a few scattered showers/thunderstorms have begun to
form in SE GA and the SC Lowcountry. For the update, slightly
adjusted POPs but kept chance of showers/thunderstorms through later
this evening. CAPE values remain around 1500-2000 J/kg and DCAPE
seems to max out around 800 J/kg. Marginally severe
thunderstorms are possible with the main threat being damaging
wind gusts. Most of the convection should be offshore late
tonight with lingering showers possible. As of now, no other
major adjustments were made but depending on the coverage of
showers, tonight's temperatures might need to be lowered a
degree or two.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday: The large scale pattern aloft will feature a deep westerly
flow situated between a broad trough to our north, and a flat but
extensive anticyclone centered over Florida and the northwest
Bahamas. At the surface we find the Atlantic ridge suppressed across
Florida, while a trough exists over the region and aligned from
north-northeast to the south-southwest. This trough and the sea
breeze will aid in the formation of convection, but additional
upstream activity could also arrive as weak mid level disturbances
move through. The combination of MUCAPE reaching 1500-2500 J/kg and
35-45 kt westerly mid level flow in place, some of the storms could
organize into multicell clusters and/or lines, leading to a
potentially of locally damaging wind gusts. Since there is such as
large discrepancy between the various model guidance, we opted to go
with scattered convection, but higher PoP might be warranted at a
later time.

An interesting aspect to the forecast on Thursday is that the
Saharan dust and haze that is impacting parts of the Gulf of Mexico
could reach into our forecast area. Depending upon how low
visibilities do get, we may need to include in the forecast at a
later time. It could also have an impact on temps, so we trended
toward the lower MOS guidance, showing max temps mainly in the mid
80s to lower 90s.

Friday and Saturday: The mid and upper level ridge will gradually
build over the area, leading to 500 mb heights reaching as high as
5900-5920 meters. The resulting large scale subsidence, plus warm
and dry mid level air will limit how much convection can develop. So
we don't have anything higher than 20% chances both days. Given a
deep offshore flow and 850 mb temps as high as 18-19C, max temps
should easily reach the lower or middle 90s. However, the low level
thickness scheme would support temps even hotter. For the time being
there looks to be enough mixing out of dew points to prevent any
Heat Advisories from being required.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A more active pattern will develop late weekend through early
next week as the upper ridge gives way to a broad trough and an
increasing number of shortwaves move through. Tuesday and
Wednesday look particularly active due to a front dropping into
the area.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Various boundary interactions along with considerable moisture and
modest instability will allow for at least scattered showers and
tstms around the area early tonight. As a result, temporary flight
restrictions are anticipated at both KCHS and KSAV from 01 to 03Z.

VFR will then prevail the balance of the night and into Thursday.
There is still too much uncertainty regarding the timing and
coverage of convection Thursday afternoon and evening, so we haven't
included any mention of SHRA or TSRA at this time.

Additionally, there is some chance that African dust/haze could
produce MVFR visibilities on Thursday. However, the potential is too
low to have with the 00Z TAF set.

Extended Aviation Outlook: Mostly VFR, although brief flight
restrictions can occur during afternoon/evening showers and tstms
Thursday, Sunday, and Monday.

&&

.MARINE...
Tonight: A line of thunderstorms is expected to move across the
waters this evening. A few storms could produce gusty winds,
possibly reaching Special Marine Warning criteria, especially
for the nearshore waters. Otherwise, expect SW winds 10-15 kt
the first half of the night, easing to around 10 kt the second
half of the night. Seas will be in the 2-4 ft range.

Thursday through Monday will feature a fairly typical summertime
pattern, as Atlantic high pressure remains to the S and SE, while an
inland trough prevails to the N and NW. The gradient does not look
terribly strong any given day, so winds and seas outside of any
showers and t-storms will be far below advisory thresholds. The
strongest winds (up to about 15 kt) will be in the afternoon along
the Charleston coast due to a diurnal sea breeze, and during the
overnight hours most waters due to nocturnal surges.

Rip Currents: Although we are forecasting a Low Risk of rip currents
at the beaches both Thursday and Friday, given that there will be a
small swell impacting the surf zone, we might need to raise either
or both days to a Moderate Risk at a later time.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, Jun 24, 2:56 PM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
356 PM EDT Wed Jun 24 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-252000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
356 PM EDT Wed Jun 24 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Weather: A line of thunderstorms is expected to move across
the area this evening. Some of these storms could generate damaging
winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 24, 1:42 PM EST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston SC
242 PM EDT Wed Jun 24 2020

SCZ045-241930-
Inland Berkeley-
242 PM EDT Wed Jun 24 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 241 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Southern Lake Moultrie, or near Moncks
Corner, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Moncks Corner, Saint Stephen, Bonneau, Southern Lake Moultrie,
Northern Lake Moultrie, Bonneau Beach, Old Santee Canal State Park
and Pinopolis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3340 7985 3338 7981 3337 7980 3338 7979
      3337 7978 3332 7974 3320 7979 3318 7990
      3319 8016 3340 8014 3343 7988
TIME...MOT...LOC 1841Z 273DEG 12KT 3328 8007

DPB
Special weather statement, Jun 24, 2:31 PM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Charleston SC
331 PM EDT Wed Jun 24 2020

SCZ045-242015-
Inland Berkeley-
331 PM EDT Wed Jun 24 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

At 331 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southwest of Jamestown, or 10 miles east
of Moncks Corner, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Bonneau and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3332 7974 3332 7970 3330 7966 3327 7956
      3324 7950 3325 7948 3321 7945 3321 7947
      3319 7949 3314 7952 3316 7956 3313 7964
      3310 7966 3314 7991 3332 7995 3336 7978
TIME...MOT...LOC 1931Z 272DEG 19KT 3323 7982

DPB
Local storm report, Jun 24, 2:49 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     1 SSE BLUFFTON          32.22N  80.86W
06/23/2020                   BEAUFORT           SC   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN ON ALLJOY ROAD AT CONFEDERATE
            AVENUE.

&&

EVENT NUMBER CHS2000455
Special weather statement, Jun 24, 3:02 PM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
402 PM EDT Wed Jun 24 2020

SCZ050-242045-
Charleston-
402 PM EDT Wed Jun 24 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 401 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles south of Jamestown, or 10 miles northwest
of McClellanville, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
McClellanville, Awendaw, Hampton Plantation State Park, Cape Island,
Lighthouse Island, Cape Romain and Santee Coastal Reserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3307 7931 3299 7935 3298 7952 3300 7960
      3305 7970 3313 7964 3313 7960 3316 7956
      3314 7952 3319 7949 3322 7944 3316 7937
      3314 7928 3311 7927
TIME...MOT...LOC 2001Z 285DEG 21KT 3316 7963

DPB
Special weather statement, Jun 24, 3:45 PM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Charleston SC
445 PM EDT Wed Jun 24 2020

SCZ050-242115-
Charleston-
445 PM EDT Wed Jun 24 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 443 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southwest of
Yawkey South Island to near Lighthouse Island to Garris Landing, and
moving southeast at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
McClellanville, Awendaw, Garris Landing, Cape Island, Bull Island,
Lighthouse Island, Cape Romain and Santee Coastal Reserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3310 7927 3307 7931 3299 7933 3298 7951
      3289 7955 3287 7958 3289 7966 3298 7972
      3306 7958 3308 7952 3319 7941 3316 7935
      3314 7927
TIME...MOT...LOC 2043Z 304DEG 24KT 3311 7925 3298 7945 3294 7964

DPB
Special weather statement, Jun 24, 6:39 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
739 PM EDT Wed Jun 24 2020

SCZ040-042-250015-
Allendale-Hampton-
739 PM EDT Wed Jun 24 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND ALLENDALE
COUNTIES...

At 738 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Allendale, moving east at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Allendale, Fairfax, Brunson, Gifford, Sycamore, Ulmer, Crocketville
and Seigling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3305 8113 3304 8109 3295 8101 3294 8102
      3283 8126 3299 8149 3311 8134 3311 8129
      3312 8124 3312 8120
TIME...MOT...LOC 2338Z 286DEG 31KT 3302 8128

DPB

The radar

The Charleston,SC radar (KCLX), 61 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
June 24, 7:09 PM EST to 7:10 PM EST
Where
Screven County, 0.9 mi SE of Lewis
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.810, -81.670

The Screven County 911 Call Center reported a tree down near the intersection of Bascom Road and Lawton Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901007.